Alert archive / North Dakota / Red Flag Warnings in 2008

Red Flag Warning 11, NWS Bismarck, ND

April 19, 200828 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 19, 2008, 3:37 AM MDT for 28 counties in North Dakota. It took effect at Apr 19, 2008, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2008, 3:37 AM MDT (09:37 UTC)
In effect from
Apr 19, 2008, 12:00 PM MDT
Expired
Apr 20, 2008, 12:04 AM MDT
In force
12 hr
Issued by
NWS Bismarck, ND
All 28 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McHenry County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND, Ward County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3434 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 190937
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
437 AM CDT SAT APR 19 2008

...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES...STRONG GUSTY
WINDS...AND DRY VEGETATION FROM THIS AFTERNOON THROUGH THIS
EVENING FOR THE WESTERN HALF OF NORTH DAKOTA...

.SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 25
TO 30 MPH ARE EXPECTED ACROSS THE WESTERN HALF OF NORTH DAKOTA
TODAY. THESE GUSTY WINDS COMBINED WITH TEMPERATURES IN THE LOW TO
MID 70S PRODUCING RELATIVE HUMIDITY VALUES AROUND 20 PERCENT AND
DRY VEGETATION WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE WESTERN HALF OF NORTH DAKOTA THIS AFTERNOON AND EARLY
EVENING. RANGELAND FIRE DANGER VALUES WILL ALSO BE IN THE VERY
HIGH TO EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA TODAY. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL. AS A RESULT...A RED FLAG WARNING IS IN EFFECT
FROM 1 PM CDT TO 9 PM CDT TODAY. 

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE POSSIBLE
SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE WESTERN
AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY LIGHTNING IS
NOT EXPECTED. HOWEVER...LIGHTNING STRIKES ARE POSSIBLE AND WILL BE
A HAZARD WITH DRY FUEL CONDITIONS. PRECIPITATION WILL CHANGE OVER
INTO A RAIN AND SNOW MIX BEHIND THE COLD FRONT SUNDAY NIGHT.

NDZ023-025-036-037-047-048-050-051-191045-
/O.CAN.KBIS.FW.A.0004.080419T1800Z-080420T0200Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
437 AM CDT SAT APR 19 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON ARE EXPECTED TO BE
AROUND 25 PERCENT WITH SOUTHEAST WINDS OF 10 TO 20 MPH. THESE
WEATHER CONDITIONS WILL NOT MEET RED FLAG CRITERIA.

$$

NDZ001>005-009>013-017>022-031>035-040>046-191745-
/O.UPG.KBIS.FW.A.0004.080419T1800Z-080420T0200Z/
/O.NEW.KBIS.FW.W.0011.080419T1800Z-080420T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
437 AM CDT SAT APR 19 2008 /337 AM MDT SAT APR 19 2008/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE
HUMIDITIES AND STRONG GUSTY WINDS AND DRY VEGETATION...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF 25
TO 30 MPH ARE EXPECTED ACROSS THE WESTERN HALF OF NORTH DAKOTA
TODAY. THESE GUSTY WINDS COMBINED WITH TEMPERATURES IN THE LOW TO
MID 70S PRODUCING RELATIVE HUMIDITY VALUES AROUND 20 PERCENT AND
DRY VEGETATION WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE WESTERN HALF OF NORTH DAKOTA THIS AFTERNOON AND EARLY
EVENING. RANGELAND FIRE DANGER VALUES WILL ALSO BE IN THE VERY
HIGH TO EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA TODAY. AS A RESULT...A RED FLAG WARNING IS IN EFFECT
FROM 1 PM CDT TO 9 PM CDT TODAY. 

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY
LIGHTNING IS NOT EXPECTED. HOWEVER...LIGHTNING STRIKES ARE
POSSIBLE AND WILL BE A HAZARD WITH DRY FUEL CONDITIONS.
PRECIPITATION WILL CHANGE OVER INTO A RAIN AND SNOW MIX BEHIND THE
COLD FRONT SUNDAY NIGHT.


A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JV
3 follow-up statements
000 
WWUS83 KBIS 191817
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
117 PM CDT SAT APR 19 2008

...RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES...STRONG GUSTY
WINDS...AND DRY VEGETATION FROM THIS AFTERNOON THROUGH THIS
EVENING FOR THE WESTERN HALF OF NORTH DAKOTA...

.SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF
25 TO 30 MPH ARE EXPECTED ACROSS THE WESTERN HALF OF NORTH DAKOTA
TODAY. AT 100 PM CDT...SEVERAL STATIONS IN THE BISMARCK AREA WERE
REPORTING GUSTS BETWEEN 25 AND 35 MPH. THESE GUSTY WINDS COMBINED
WITH FORECAST RELATIVE HUMIDITY VALUES AROUND 20 PERCENT AND DRY
VEGETATION WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE WESTERN HALF OF NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
RANGELAND FIRE DANGER VALUES WILL ALSO BE IN THE VERY HIGH TO
EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
TODAY. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 1 PM
CDT TO 9 PM CDT TODAY.

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY
LIGHTNING IS NOT EXPECTED IN NORTH DAKOTA. HOWEVER...LIGHTNING STRIKES
ARE POSSIBLE AND WILL BE A HAZARD WITH DRY FUEL CONDITIONS.
PRECIPITATION SHOULD CHANGE OVER INTO A RAIN AND SNOW MIX BEHIND THE
COLD FRONT SUNDAY NIGHT.

NDZ001>005-009>013-017>022-031>035-040>046-200200-
/O.CON.KBIS.FW.W.0011.000000T0000Z-080420T0200Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
117 PM CDT SAT APR 19 2008 /1217 PM MDT SAT APR 19 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF
25 TO 30 MPH ARE EXPECTED ACROSS THE WESTERN HALF OF NORTH DAKOTA
TODAY. AT 100 PM CDT...SEVERAL STATIONS IN THE BISMARCK AREA WERE
REPORTING GUSTS BETWEEN 25 AND 35 MPH. THESE GUSTY WINDS COMBINED
WITH FORECAST RELATIVE HUMIDITY VALUES AROUND 20 PERCENT AND DRY
VEGETATION WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS
THE WESTERN HALF OF NORTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
RANGELAND FIRE DANGER VALUES WILL ALSO BE IN THE VERY HIGH TO
EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
TODAY. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL. AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 1 PM
CDT TO 9 PM CDT TODAY.

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY
LIGHTNING IS NOT EXPECTED IN NORTH DAKOTA. HOWEVER...LIGHTNING STRIKES
ARE POSSIBLE AND WILL BE A HAZARD WITH DRY FUEL CONDITIONS.
PRECIPITATION SHOULD CHANGE OVER INTO A RAIN AND SNOW MIX BEHIND THE
COLD FRONT SUNDAY NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
JWS
000 
WWUS83 KBIS 200144
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
844 PM CDT SAT APR 19 2008

...THE RED FLAG WARNING IN EFFECT FOR LOW HUMIDITIES...STRONG
GUSTY WINDS...AND DRY VEGETATION FOR MOST OF WESTERN AND CENTRAL
NORTH DAKOTA HAS BEEN EXTENDED UNTIL 1 AM CDT...

.SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF
25 TO 30 MPH WILL CONTINUE THIS EVENING UNTIL NEAR MIDNIGHT.
WHILE RELATIVE HUMIDITIES ARE BEGINNING TO RECOVER...THE GUSTY
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT
AND DRY VEGETATION WILL CONTINUE TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN HALF OF NORTH DAKOTA FOR THE
REMAINDER OF THIS EVENING. RANGELAND FIRE DANGER VALUES WILL ALSO
REMAIN IN THE VERY HIGH TO EXTREME CATEGORIES ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL. AS A RESULT...A RED FLAG WARNING
IS IN EFFECT UNTIL 1 AM CDT TONIGHT.

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY
LIGHTNING IS NOT EXPECTED IN NORTH DAKOTA. HOWEVER...LIGHTNING
STRIKES ARE POSSIBLE AND WILL BE A HAZARD WITH DRY FUEL
CONDITIONS. PRECIPITATION SHOULD CHANGE OVER INTO A RAIN AND SNOW
MIX BEHIND THE COLD FRONT SUNDAY NIGHT.

NDZ001>005-009>013-017>022-031>035-040>046-200600-
/O.EXT.KBIS.FW.W.0011.000000T0000Z-080420T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
844 PM CDT SAT APR 19 2008 /744 PM MDT SAT APR 19 2008/

...RED FLAG WARNING NOW IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
SUNDAY...

THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 1 AM CDT /MIDNIGHT
MDT/ SUNDAY. 

SOUTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH WITH GUSTS OF
25 TO 30 MPH WILL CONTINUE THIS EVENING UNTIL NEAR MIDNIGHT.
WHILE RELATIVE HUMIDITIES ARE BEGINNING TO RECOVER...THE GUSTY
WINDS COMBINED WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT
AND DRY VEGETATION WILL CONTINUE TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE WESTERN HALF OF NORTH DAKOTA FOR THE
REMAINDER OF THIS EVENING. RANGELAND FIRE DANGER VALUES WILL ALSO
REMAIN IN THE VERY HIGH TO EXTREME CATEGORIES ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA. THESE CONDITIONS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL. AS A RESULT...A RED FLAG WARNING
IS IN EFFECT UNTIL 1 AM CDT TONIGHT.

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA
SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. THUNDERSTORMS ARE
POSSIBLE SUNDAY AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE
WESTERN AND CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY
LIGHTNING IS NOT EXPECTED IN NORTH DAKOTA. HOWEVER...LIGHTNING
STRIKES ARE POSSIBLE AND WILL BE A HAZARD WITH DRY FUEL
CONDITIONS. PRECIPITATION SHOULD CHANGE OVER INTO A RAIN AND SNOW
MIX BEHIND THE COLD FRONT SUNDAY NIGHT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KBIS 200604
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT SUN APR 20 2008

...RED FLAG WARNING CANCELLED...

.ALTHOUGH RECOVERY HAS BEEN SLOW...HUMIDITIES HAVE FINALLY RISEN
INTO THE MID 20S OVER NORTHWEST NORTH DAKOTA. OVER THE REST OF
WESTERN AND CENTRAL NORTH DAKOTA...HUMIDITIES HAVE RISEN TO 35 TO
50 PERCENT. THESE HUMIDITIES WILL CONTINUE TO RISE OVERNIGHT.
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

SOUTHEAST WINDS OF 10 TO 25 MPH WILL CONTINUE THROUGH THE NIGHT.
EVEN THOUGH EXPLOSIVE FIRE GROWTH POTENTIAL HAS LESSENED...ANY
FIRES THAT WOULD START...WILL SPREAD RAPIDLY DUE TO THE STRONG
WINDS. THESE WINDS WILL INCREASE ONCE AGAIN ON SUNDAY AND WITH
DAYTIME HUMIDITIES DROPPING...ANOTHER RED FLAG WARNING WILL BE
LIKELY OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.

NDZ001>005-009>013-017>022-031>035-040>046-200715-
/O.CAN.KBIS.FW.W.0011.000000T0000Z-080420T0600Z/
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
104 AM CDT SUN APR 20 2008 /1204 AM MDT SUN APR 20 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE RED
FLAG WARNING. 

EXPLOSIVE FIRE GROWTH POTENTIAL HAS LESSENED WITH INCREASING
HUMIDITIES. THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.
WITH STRONG SOUTHEAST WINDS EXPECTED AGAIN SUNDAY...ANOTHER RED
FLAG WARNING IS LIKELY OVER PORTIONS OF WESTERN AND CENTRAL NORTH
DAKOTA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 19, 3:00 AM MDT, 37 minutes earlier.

Area forecast discussion, Apr 19, 3:00 AM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT SAT APR 19 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

FIRE WEATHER CONCERNS FOR TODAY AND PERHAPS SUNDAY. SEE FIRE
WEATHER SECTION FOR DETAILS. ATTENTION THEN TURNS TO THUNDERSTORMS
AND A RAIN/SNOW MIX SUNDAY AFTERNOON THROUGH MONDAY.

CURRENTLY LOW PRESSURE EXTENDS FROM WYOMING TO THE MONTANA/NORTH
DAKOTA BORDER TO SOUTHEASTERN SASKATCHEWAN. THIS SURFACE FEATURE IS
FORECAST TO CONTINUE TO DEEPEN AND STRENGTHEN THE PRESSURE GRADIENTS
AROUND IT...RESULTING IN INCREASING WINDS TODAY OF 15 TO 30 MPH.
THESE WINDS EXPECTED TO PERSIST TONIGHT AND BECOME STRONGER ON
SUNDAY AS THE TROUGH MOVES INTO THE WESTERN DAKOTAS. BY SUNDAY
EVENING THE TROUGH IS PROGGED TO EXTEND NORTH-SOUTH OVER THE WESTERN
QUARTER OF NORTH DAKOTA. ENOUGH INSTABILITY AHEAD AND ALONG THIS
FEATURE FOR THUNDERSTORMS SUNDAY AFTERNOON OVER WESTERN NORTH
DAKOTA. BY MIDNIGHT SUNDAY NIGHT THE TROUGH SHOULD BE JUST EAST OF
MINOT/BISMARCK...WITH THUNDERSTORMS POSSIBLE EAST OF THIS LINE AND
RAIN OR SNOW SHOWERS BEHIND IT AS COLD AIR PUSHES IN BEHIND THE
SYSTEM. STRONG UPPER LOW ASSOCIATED WITH THIS SYSTEM WILL HELP
STRONG WEST WINDS BEHIND THE SYSTEM. THE UPPER LOW LIFTS NORTHEAST
INTO SASKATCHEWAN ON MONDAY AND ALLOWS A DRY SLOT TO PUNCH INTO
WESTERN NORTH DAKOTA...EFFECTIVELY KEEPING PRECIP CHANCES LIMITED TO
EXTREME NORTHERN AND EASTERN NORTH DAKOTA.

.LONG TERM...TUESDAY THROUGH FRIDAY.
WE BEGIN THE DAY 4-5 PERIOD WITH A CLOSED UPPER LOW EXITING THE
REGION. SURFACE LOW WILL BE WELL EAST OF THE AREA BUT WITH CYCLONIC
UPPER FLOW AND COLDER 50H TEMPERATURES...SHOULD BE ENOUGH
INSTABILITY AND LIFT FOR A FEW RAIN OR SNOW SHOWERS ON TUESDAY.
POSSIBLY A FEW LINGERING SHOWERS TUESDAY EVENING...BUT FOR NOW HAVE
KEPT THE PERIOD DRY. MODELS BEGIN TO DIVERGE BY DAY 5. BOTH THE
ECMWF AND GFS BRING A SHORTWAVE ONSHORE OVER THE PACIFIC NORTHWEST
AROUND 12Z WEDNESDAY. THE GFS IS QUICKER AND WEAKER WITH THIS
SHORTWAVE TROUGH AS IT MOVES INTO THE NORTHERN PLAINS DUE TO AN
UPSTREAM UPPER LOW THAT IS MUCH MORE PROGRESSIVE THAN THE ECMWF AND
THE GFS ENSEMBLE MEAN. THIS BRINGS MUCH MORE RIDGING INTO THE
NORTHERN PLAINS BY THE END OF THE EXTENDED PERIOD. THE ECWMF
SOLUTION BRINGS THE AFOREMENTIONED SHORTWAVE...ALONG WITH ANOTHER
SHORTWAVE DROPPING DOWN FROM CANADA...INTO THE REGION AND CARVE OUT
A MEAN UPPER TROUGH OVER THE NORTHWEST AND NORTH CENTRAL U.S. BY THE
END OF THE WORK WEEK. FAVOR A ECMWF AND GFS ENSEMBLE SOLUTION AND
ADJUSTED WEDNESDAY NIGHT POPS A BIT TO FIT THE ECMWF SOLUTION. ONLY
SOME MINOR ADJUSTMENTS TO PREVIOUS MAX/MIN TEMPERATURES.

LARGE DIFFERENCES BETWEEN THE WARM GFS AND COLD ECMWF BY THE
WEEKEND. FOR THE DAY 8 TEMPERATURES WE SIDED TOWARD THE COOLER ECMWF
SOLUTION.

&&

.AVIATION...
EXPECT VFR CONDITIONS TODAY WITH A STRONG SOUTHEAST FLOW DEVELOPING
AHEAD OF A DEEPENING SURFACE TROUGH OVER EASTERN MONTANA.

&&

.FIRE WEATHER...

SOUTHEASTERLY WINDS EXPECTED TO INCREASE TO 20 TO 25 MPH WITH GUSTS
25 TO 30 MPH OVER WESTERN NORTH DAKOTA. DEWPOINTS IN THE MID TO
UPPER 20S TODAY WILL BRING RELATIVE HUMIDITY VALUES TO 20 PERCENT
OVER THE WESTERN HALF OF THE STATE. THE GUSTY WINDS...20 PERCENT
RELATIVE HUMIDITY IN THE AFTERNOON...AND DRY VEGETATION WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS ACROSS WESTERN NORTH DAKOTA TODAY.
RANGELAND FIRE DANGER VALUES WILL ALSO BEEN IN THE VERY HIGH TO
EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA
TODAY. THUS WILL UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR MOST OF MY FORECAST AREA. WILL NOT INCLUDE JAMESTOWN TO HARVEY
TO WISHEK AND ELLENDALE AREAS...AS RELATIVE HUMIDITIES ARE EXPECTED
TO BE ABOVE 20 PERCENT AND WINDS SHOULD NOT REACH 20 MPH. THE RED
FLAG WARNING IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT TODAY.

A COLD FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA SUNDAY
AFTERNOON AND INTO THE OVERNIGHT. THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND INTO THE EARLY OVERNIGHT ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE STATE. AT THIS TIME DRY LIGHTNING IS NOT
EXPECTED. HOWEVER...LIGHTNING STRIKES ARE POSSIBLE AND WILL BE A
HAZARD WITH DRY FUEL CONDITIONS. PRECIPITATION WILL CHANGE OVER INTO
RAIN AND SNOW MIX BEHIND THE COLD FRONT SUNDAY NIGHT. ALTHOUGH
STRONG WINDS OF 20 TO 35 MPH ARE EXPECTED SUNDAY...MINIMUM RELATIVE
HUMIDITIES OF 30 TO 35 PERCENT ARE FORECAST. THESE CONDITIONS WOULD
NOT MEET RED FLAG CRITERIA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>022-
031>035-040>046.

&&

JV/TH
Hazardous weather outlook, Apr 18, 3:07 PM MDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT FRI APR 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-192115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
407 PM CDT FRI APR 18 2008 /307 PM MDT FRI APR 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RED FLAG WARNING IN EFFECT FOR ALL OF WESTERN AND CENTRAL NORTH
DAKOTA THROUGH 9 PM CDT FRIDAY EVENING. SOUTHWESTERLY WINDS OF 15
TO 20 MPH WITH GUSTS TO 25 MPH COMBINED WITH MINIMUM RELATIVE
HUMIDITY VALUES OF 15 TO 20 PERCENT AND DRY VEGETATION WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING. RANGELAND
FIRE DANGER VALUES WILL ALSO BE IN THE VERY HIGH TO EXTREME
CATEGORIES THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHEASTERLY WINDS SUSTAINED AT 15-20 MPH WITH GUSTS OF 25-30 MPH
ACROSS WESTERN AND CENTRAL NORTH DAKOTA COMBINED WITH TEMPERATURES
IN THE LOW TO MID 70S PRODUCING RELATIVE HUMIDITY VALUES BETWEEN
15-20 PERCENT AND DRY VEGETATION WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY
AFTERNOON. RANGELAND FIRE DANGER VALUES WILL ALSO BE IN THE VERY
HIGH TO EXTREME CATEGORIES ACROSS MUCH OF WESTERN AND CENTRAL
NORTH DAKOTA ON SATURDAY AFTERNOON. AS A RESULT...A FIRE WEATHER
WATCH IS IN EFFECT FROM 1 PM CDT TO 9 PM CDT SATURDAY. A COLD
FRONT WILL TRAVERSE WESTERN AND CENTRAL NORTH DAKOTA SUNDAY
AFTERNOON AND INTO THE OVERNIGHT. THUNDERSTORMS ARE POSSIBLE
SUNDAY AFTERNOON INTO THE EARLY OVERNIGHT ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE STATE. SOME OF THESE STORMS WILL BE STRONG
AT TIMES AND WILL HAVE TO BE MONITORED FOR THE POTENTIAL OF
REACHING SEVERE LIMITS. AT THIS TIME DRY LIGHTNING IS NOT EXPECTED.
HOWEVER...LIGHTNING STRIKES ARE POSSIBLE AND WILL BE A HAZARD WITH
DRY FUEL CONDITIONS. RAIN SHOWERS OCCASIONALLY MIXED WITH SNOW
WILL OCCUR BEHIND THE FRONT ON SUNDAY NIGHT AND INTO MONDAY
MORNING WITH SNOW ACCUMULATIONS LESS THAN ONE INCH. ANOTHER STORM
SYSTEM WILL AFFECT WESTERN AND CENTRAL NORTH DAKOTA ON THURSDAY
BRINGING THE CHANCE FOR RAIN AND POSSIBLY SOME SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

Nearby

Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.